Does trazodone make you jittery? (+3 factors)
In this article, we will answer whether trazodone makes you jittery or not. We will further discuss the factors that may make you feel jittery after taking trazodone. Furthermore, we will discover some measures to get rid of the jittery sensation due to trazodone.
Does trazodone make you jittery?
Trazodone may make you jittery. However, jitteriness is not a prominent side effect of trazodone still some patients may feel jitteriness due to trazodone due to individual patient variation.
Trazodone is an antidepressant drug belonging to the serotonin antagonist and reuptake inhibitor drug class. Trazodone exerts its action by modulating serotonin effects in the brain thus resulting in altered levels of activity of serotonin (1).
Trazodone is an FDA-approved medication for the treatment of major depressive disorder. It is also used off-label for treating insomnia, anxiety, fibromyalgia, bulimia, Alzheimer’s disease, and substance abuse (1).
Jetteriness is a state of nervousness and restlessness accompanied by trembling and shaky feelings. Jitteriniess is an upsurge of nervous signals leading to physical agitation and trembling. However, it may be a side effect of certain medications or medical conditions (2).
Some patients may experience jitteriness and shaky feeling due to long-term use of trazodone. However, jitteriness is not commonly associated with it. Based on individual factors, if you experience such side effects, report to your doctor for medical help.
How does trazodone cause jitters?
Based on the mechanism of action of trazodone, it may cause jitters in a selective population. The mechanism of action of trazodone involves serotonin modulation, which is a neurotransmitter involved in regulating mood.
The exact mechanism leading to jitteriness or shakiness due to trazodone is not well explained. However, generally, the use of antidepressants causes a sensation of jitters in the early course of treatment or due to the long-term effects of such medications (2).
The increase in serotonin levels due to serotonin receptor blockade or serotonin antagonism caused by taking trazodone may contribute to a jittery sensation in the body.
What does research suggest?
Based on research studies, after initiating antidepressant treatments, patients may suffer from jitteriness or anxiety syndromes which are characterized by restlessness, panic attacks, and fear (2).
Antidepressants belonging to different drug classes such as selective serotonin reuptake inhibitors, serotonin-norepinephrine reuptake inhibitors, and tricyclic antidepressants (TCA) are associated with causing jitteriness.
According to systemic research conducted on 107 subjects to discover the role of antidepressants for jitteriness, it was observed that 4-65% of patients experienced jitteriness (2).
However, common treatment strategies used for these subjects were to lower the medication dosage or include a benzodiazepine in their regimen (2). Another study also confirms the use of benzodiazepine drugs for treating TCA-induced jitteriness and shaking in a study of 180 patients (3).
What factors contribute to trazodone-induced jitteriness?
The following factors may contribute to jitteriness due to trazodone:
- Dosage and timing- Dosage and timing of trazodone may contribute to its side effects. High doses of trazodone may cause severe jitteriness for which dose adjustments are required.
- Individual patient variation- Different patients respond varyingly to the medications. Some patients may suffer from jitteriness due to trazodone while others may not.
- Medication interaction- Taking concomitant medications or supplements along with trazodone may sometimes cause excessive and unexpected side effects such as jitteriness.
What to do if trazodone causes jitters?
If you are taking trazodone and it causes jitteriness and shakiness, then you must seek medical help. The following steps must be considered under your doctor’s guidance to avoid trazodone-induced jitters in patients:
If you are taking trazodone and experiencing jitteriness, then your doctor must consider dosage adjustments. Lowering or tapering the medication dosage sometimes helps to get rid of the unusual side effects.
If jitteriness and shakiness persist, even after lowering the dosage, then your doctor must switch you to another safer antidepressant. Generally, trazodone does not mess you up but if you are suffering from unbearable jitteriness due to trazodone, then your doctor must switch the drug.
Change medication timing
Make sure you don’t take trazodone in the morning as it may cause excessive daytime drowsiness due to its sedative properties. Ask for a change in medication timing from your doctor to avoid such side effects.
Do not take expired medication
You must ensure that you are taking the right dosage of trazodone as it is a prescription medication and should not be used without your doctor’s guidance. Make sure you are not taking expired trazodone otherwise, it may alter the effectiveness of trazodone leading to unusual side effects such as jitteriness.
In my opinion as a pharmacist, trazodone may cause jitteriness due to long-term use. It may also result based on individual patient factors and response to medication.
Therefore, if you suspect that the jitteriness and shakiness are beyond your control, then you must need a dosage or medication change under your doctor’s suggestion and supervision. Do not abruptly stop taking the medication due to jitteriness as it may cause withdrawal symptoms.
Was this helpful?
Shin JJ, Saadabadi A. Trazodone. [Updated 2022 Jul 10]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK470560/
Sinclair LI, Christmas DM, Hood SD, Potokar JP, Robertson A, Isaac A, Srivastava S, Nutt DJ, Davies SJ. Antidepressant-induced jitteriness/anxiety syndrome: systematic review. Br J Psychiatry. 2009 Jun;194(6):483-90. doi: 10.1192/bjp.bp.107.048371. PMID: 19478285. https://pubmed.ncbi.nlm.nih.gov/19478285/
Pohl R, Yeragani VK, Ortiz A, Rainey JM Jr, Gershon S. Response of tricyclic-induced jitteriness to a phenothiazine in two patients. J Clin Psychiatry. 1986 Aug;47(8):427. PMID: 3733676. https://pubmed.ncbi.nlm.nih.gov/3733676/